Posted 11/1/2022 2:17 PM (GMT -8)
Hello! I’m newly diagnosed with Drug-Induced Autoimmune Hepatitis. I took minocycline on and off for about 2 years for acne and that's what’s caused this catastrophe. I couldn’t be more depressed over it all. I’m 43 and definitely not prepared for my life to change in this way.
This all started with my annual blood work coming back showing high ALT and AST this last May. My doctor had me come back 2 weeks later for a retest and the levels had doubled. She then referred me to a Gastroenterologist who had me retest the very next day to see how quickly my levels were rising, and the ALT had almost doubled in one day. He had me admitted to the hospital for four days where they could monitor my levels and try to figure out what was going on. All of the tests they ran came back negative and the ultrasound of my liver and abdominal MRI came back unremarkable. My ALT rose to 425 over the course of a few days so they gave me the NAC IV treatment which lowered it 20 points in one day and then released me assuming it would continue to drop back down to normal. It got close to normal (37) in about 2 weeks and then started back upward. It’s been up and down a couple of times since then. I was referred to a Hepatologist at the Texas Liver Institute and she did a liver biopsy that showed acute hepatitis with no autoimmune markers but indicating an autoimmune response. I was put on 32 mg of methylprednisolone at the end of August and took it for 2 weeks without seeing a difference before my doctor asked me to stop taking Ashlyna, a birth control pill, which I did and my levels dropped a hundred points over the next week, and a hundred points the following week. The side effects of the methylprednisolone were so bad that after three weeks she lowered my dose to 24 mg and a week later switched me to 6 mg of budesonide. After a week and she increased my dose to 9 mg because my levels went up a few points. I’m now taking the 9 mg dosage and my levels have been normal for two weeks. They are currently running bloodwork to see if I can take azathioprine.
I’m having a really hard time accepting that this disease most likely won’t go away and that I’ll need medication for the rest of my life. I have no fibrosis, only inflammation but I’m scared that my liver will become damaged more over time. I’m scared that the meds might cause cancer, that the steroids might cause permanent side effects/diseases, and that in the future if I need certain medications such as pain meds for an injury, that I won’t be able to safely take them. On top of that, the thought of never being able to have a drink again, try some new beers with my husband, have a glass of wine after work, or toast with friends/family, hurts my heart. I know that things could be worse, and I should be thankful it’s not, and I am, but I’m struggling to stay positive. Every morning I wake up there’s that moment when I remember my new reality and immediately the sadness sets in.
I would love to hear stories from others who can relate and I welcome any advice.